Alabama, 2008Flash Flood in Alabama, July 10, 2008
July 10, 2008 · NWS HUN · 1 event in 1 county or zone
A nearly stationary strong thunderstorm produced intense rainfall rates in northern and western Cullman county. Such slow movement caused flash flooding in these areas, particularly in the West Point area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary strong thunderstorm produced intense rainfall rates in northern and western Cullman county. Such slow movement caused flash flooding in these areas, particularly in the West Point area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 10, 1:17 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 10, 1:17 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT THU JUL 10 2008
.DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
CONVECTION FIRING TO THE NORTH AND SOUTH OF THE CWA SO FAR THIS
AFTN...BUT BELIEVE THAT DIURNAL CONVECTION SHOULD FILL IN SOMEWHAT
AS THE AFTN/EVENING PROGRESSES. ACTIVITY TO THE SOUTH OF THE
TENNESSEE VALLEY IS DEVELOPING DUE TO THE BOUNDARY RESPONSIBLE FOR
THE SHOWERS AND THUNDERSTORMS THAT OCCURRED ACROSS OUR AREA
YESTERDAY. ACTIVITY TO THE NORTH OF THE CWA IS IN RESPONSE TO THE
STATIONARY FRONT DRAPED ACROSS TN. MAIN CONCERN FOR THE REST OF THE
AFTERNOON AND INTO TONIGHT WILL BE THE POTENTIAL FOR HEAVY RAINFALL
AS PWATS ARE STILL NEARLY 2 THROUGHOUT THE REST OF TODAY.
YESTERDAY...PORTIONS OF LIMESTONE COUNTY RECORDED OVER 2...AND
PORTIONS OF DEKALB COUNTIES MEASURED NEARLY 4 OF RAIN. THERE WAS
OBVIOUSLY MORE FORCING INVOLVED WITH THE CONVECTION YESTERDAY WITH
THE BOUNDARY IN PLACE...BUT WITH THE BOUNDARY SAGGING SOUTHWARD THIS
AFTN...FORCING WILL NOT BE AS MUCH OF AN ISSUE TODAY. MAINLY DIURNAL
ACTIVITY IS EXPECTED...AND SHOULD END AFTER SUNSET TONIGHT.
AFOREMENTIONED BOUNDARY TO THE NORTH LOOKS TO WASH OUT BY TOMORROW.
WITH SUCH A MOIST UNSTABLE AIRMASS IN PLACE WITH VERY LITTLE
CAP...SCATTERED SHOWERS AND STORMS WILL LIKELY DEVELOP IN THE
AFTERNOON. ACTIVITY SHOULD BE FOCUSED MAINLY EAST OF I-65 AS MORE
ORGANIZED CONVECTION BEGINS TO FORM IN RESPONSE TO A RATHER WEAK
BAROCLINIC ZONE THAT SETS UP ACROSS THE AREA TOMORROW.
A DISTURBANCE LOOKS TO APPROACH THE AREA ON SATURDAY...AGAIN KEEPING
THE CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. MODELS
HAVE QUITE A BIT OF QPF PAINTED ACROSS THE AREA...BUT STILL BELIEVE
THAT MUCH OF THE CONVECTION WILL BE DIURNAL IN NATURE. SOUNDINGS FOR
SATURDAY ARE INDICATING PWATS OF ALMOST 2 AGAIN...ALONG WITH SOME
DRIER MID-LEVEL AIR INFILTRATING THE AREA. MAIN THREATS AFTER THIS
AND OTHER ANALYSIS SUPPORTS POSSIBILITY FOR DAMAGING WIND GUSTS AND
HEAVY RAINFALL ONCE AGAIN WITH THE ACTIVITY THAT DEVELOPS. GRIDS
FOLLOW THIS THINKING SO DID NOT CHANGE MUCH IN THE SHORT TERM. /12/
.LONG TERM (MONDAY THROUGH THURSDAY)...
LONG WAVE TROUGH PATTERN WILL CONTINUE TO IMPACT MUCH OF THE ERN
CONUS AT THE START OF THE NEW WORK WEEK. 12Z GFS/HPC SFC PROGS SHOW
THE ASSOCIATED MODIFIED POLAR COLD FRONT MOVING SWD INTO CENTRAL
AL/MS WITH HIGH PRESSURE OUT OF THE NRN/CENTRAL PLAINS BUILDING EWD.
THERE MAY BE SOME LINGERING PRECIP OVER THE AREA EARLY MON BEHIND
THE COLD FRONT...BUT THIS ACTIVITY LOOKS TO DIMINISH BY MON MORNING
WITH THE ONCOMING HIGH. BEHIND THE SFC FRONT...NOTICEABLY
DRIER/SLIGHTLY COOLER AIR LOOKS TO ADVECT SWD INTO THE TN VALLEY BY
LATE MON AND PERSISTS THROUGH MID WEEK. THIS TRANSLATES INTO A DRY
FORECAST INTO THU AS THE HIGH PRESSURE SLOWLY MOVES TOWARD THE
ATLANTIC SEABOARD. /09/
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 89 70 92 / 40 40 10 30
SHOALS 71 90 71 92 / 30 40 10 30
CULLMAN 71 86 70 89 / 30 40 10 30
FAYETTEVILLE 70 88 69 90 / 40 30 10 30
ALBERTVILLE 72 87 70 89 / 40 40 10 30
FORT PAYNE 68 87 68 90 / 40 30 10 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
12/09
Hazardous weather outlook, Jul 10, 11:32 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU JUL 10 2008
ALZ001>010-016-TNZ076-096-097-111000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1232 PM CDT THU JUL 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE AREA. THE MAIN THREAT WILL BE HEAVY RAIN
WITH THE POTENTIAL FOR FLASH FLOODING. WIND GUSTS UP TO 30 MPH
WILL ALSO BE POSSIBLE. THE THUNDERSTORM ACTIVITY SHOULD DIMINISH
AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...DUE TO
DAYTIME HEATING...WITH HEAVY RAINFALL BEING THE MAIN THREAT. THE
POTENTIAL FOR FLASH FLOODING WILL CONTINUE TO BE MONITORED.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
THESE STORMS WILL MAINLY BE DRIVEN BY DAYTIME HEATING. THE POTENTIAL
EXISTS FOR SOME OF THESE STORMS TO HAVE GUSTY WINDS AND HEAVY
DOWNPOURS.
AN APPROACHING COLD FRONT ON SUNDAY IS EXPECTED TO BRING ANOTHER
ROUND OF SHOWERS AND POSSIBLY STRONG THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
SS
In the hours before
Special weather statement, Jul 10, 3:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT THU JUL 10 2008
ALZ016-102200-
CULLMAN-
429 PM CDT THU JUL 10 2008
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 500 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CULLMAN...MOVING EAST AT 15
MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGHWAY 157 BETWEEN WEST POINT AND THE EAST SIDE OF CULLMAN.
BALDWIN.
SOUTH VINEMONT.
GOOD HOPE.
CULLMAN.
PHELAN.
FAIRVIEW.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Jul 10, 3:46 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
446 PM CDT THU JUL 10 2008
ALZ016-102215-
CULLMAN-
446 PM CDT THU JUL 10 2008
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 515 PM CDT...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF CULLMAN...OR 3 MILES
SOUTHEAST OF EVA...MOVING EAST AT 15 MPH.
A SECOND STORM...NOT AS STRONG...CONTINUED TO MOVE NEAR SOUTH
VINEMONT...ALSO MOVING GENERALLY EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATHS INCLUDE...
SOUTH VINEMONT.
FAIRVIEW.
BAILEYTON.
HOLLY POND.
JOPPA.
THESE THUNDERSTORMS...ESPECIALLY THE ONE IN THE NORTHEAST PART OF
THE COUNTY...COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Jul 10, 4:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT THU JUL 10 2008
ALZ001-102245-
LAUDERDALE-
506 PM CDT THU JUL 10 2008
...SIGNIFICANT WEATHER ALERT FOR WESTERN LAUDERDALE COUNTY UNTIL 545
PM CDT...
AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PICKWICK DAM...OR 14 MILES NORTH OF IUKA...
MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO.
WRIGHT.
IF ON OR NEAR PICKWICK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Jul 10, 4:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 PM CDT THU JUL 10 2008
ALZ016-102245-
CULLMAN-
515 PM CDT THU JUL 10 2008
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 545 PM CDT...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ARAB...MOVING EAST AT 15
MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
ADDITIONAL SHOWERS AND STORMS...NOT AS STRONG...ARE MOVING ACROSS
ALL OF NORTHERN CULLMAN COUNTY. HEAVY RAIN CAN BE EXPECTED ACROSS
NORTHERN CULLMAN COUNTY.
* LOCATIONS AFFECTED INCLUDE...
BAILEYTON.
JOPPA.
VINEMONT.
CULLMAN.
WEST POINT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Jul 10, 4:46 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
546 PM CDT THU JUL 10 2008
ALZ016-102330-
CULLMAN-
546 PM CDT THU JUL 10 2008
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 630 PM CDT...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
CULLMAN TO NEAR ARAB...MOVING SLOWLY SOUTHEAST AT LESS THAN 5 MPH.
VERY HEAVY RAINFALL...POSSIBLE LOCALIZED FLOODING...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SOUTH VINEMONT.
BAILEYTON.
JONES CHAPEL.
FAIRVIEW.
LOGAN.
BALDWIN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Flash Flood, Cullman
- When
- July 10, 4:55 PM CST to 7:00 PM CST
- Where
- Cullman County, 0.9 mi NW of West Pt to 1.01 mi WNW of West Pt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -86.960
A nearly stationary strong thunderstorm produced heavy rainfall during the afternoon hours, producing reports of up to a foot of water flowing over roadways in the West point area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 10, 20081 injured · $200,000 · EF0 · 94 events
- Flash Flooding and Damaging Wind in California, July 10 to 13, 20081 injured · $10 million · 54 kt wind · 7 events
- Tornadoes and Flash Flood in Wisconsin, July 10, 2008$600,000 · EF1 · 21 events
- Wildfire and High Wind in Washington, July 10 to 19, 2008$2.6 million · 64 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 10 to 11, 2008$1.3 million · 77 kt wind · 6 events
- Flood and Hail in Illinois, July 10, 2008$301,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Iowa, July 10, 2008$150,000 · EF0 · 35 events
- Tornado and Hail in North Dakota, July 10, 2008$445,000 · EF0 · 9 events
- High Wind in Idaho, July 10, 2008$590,000 · 52 kt wind · 1 event
- Lightning Strikes in South Carolina, July 10, 2008$530,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$315,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$244,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112514.